The Risk of Interrupting Long-Term Anticoagulant Treatment
A Rebound Hypercoagulable State Following Hemorrhage
From a series of 310 patients on long-term anticoagulant treatment for various conditions 136 instances were collected in which treatment was interrupted. This was because of bleeding in 45 instances, for permanent reasons in 53 instances, and for temporary reasons in 38 instances.
Rebound thromboembolic complications were observed significantly more frequently in those who stopped treatment for bleeding. The cause of the rebound effect could not be ascribed to vitamin K1 administration, transfusions, or overt ischemic effects from blood loss although the latter might have been contributory to a small extent. The observations suggested a hypercoagulable state induced directly in some obscure way as a result of the bleeding.
Interruption of treatment for reasons other than bleeding was not associated with early complications. The risk of interruption of treatment for short periods was relatively small (three nonfatal complications in 38 instances). In those who stopped permanently, complications were most often seen after 2 months.
- © 1961 American Heart Association, Inc.